Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Pittsburgh, PA

May 23, 2004Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2004, 1:59 AM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 1:59 AM EDT (05:59 UTC)
Expired
May 23, 2004, 2:45 AM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS51 KPBZ 230559
SVRPBZ
PAC085-121-230645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 245 AM EDT

* AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  JACKSON CENTER...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESLEY...
  BARKEYVILLE...
  KENNERDELL...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4134 8004 4124 7968 4123 7966 4121 7966
      4118 7970 4118 8000 4114 8004 4119 8018
      4120 8018 4135 8010

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:20 PM EDT, 10 hours 39 minutes earlier.

Area forecast discussion, May 22, 3:20 PM EDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT MAY 22 2004

.DISCUSSION...
OVER THE NEXT FEW DAYS, SOUTHWEST WINDS WILL CONTINUE TO KEEP HUMID
AIR ACROSS THE UPPER OHIO VALLEY. IN SHORT-TERM, MESO-ANALYSIS OF
INSTABILITY AND LIFTING MECHANISMS INDICATES THERE IS THE POTENTIAL
FOR THUNDERSTORMS WITH SEVERE AND FLOODING CAPABILITIES. SPC AND HPC
DISCUSSIONS CONCUR WITH THIS THINKING. SO FLOOD WATCH EXTENDED UNTIL
8 AM SUNDAY. SOME COUNTIES STILL WITH FLOODING FROM LAST NIGHTS
STORMS. IF COMPLEX ENTERING INDIANA HOLDS TOGETHER...IT SHOULD MOVE
THROUGH CLOSE TO MIDNIGHT WITH NUMEROUS THUNDERSTORMS. ONLY 1 INCH
OF RAIN NEEDED FOR FLOODING TO BEGIN.

THE EXTENDED GFS SHOWS THE UPPER FLOW CONTINUING FROM THE
SOUTHWEST...SO CHANCE OF THUNDERSTORMS CONTINUES...EXCEPT ONE OR TWO
DAYS LATE WEEK. ...GIORDANO
&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        65  84  66  82 /  50  40  40  40
WHEELING,   WV        65  84  66  82 /  50  40  30  30
MORGANTOWN, WV        64  84  65  82 /  40  30  30  30
ZANESVILLE, OH        67  87  67  83 /  40  30  20  30
NEW PHILADELPHIA, OH  66  84  66  82 /  40  40  30  40
FRANKLIN, PA          65  82  66  78 /  60  40  40  40
DUBOIS, PA            65  82  63  78 /  60  40  40  30
LATROBE, PA           65  83  65  79 /  50  40  40  30
BUTLER, PA            65  83  65  81 /  60  40  40  40
INDIANA, PA           66  83  65  79 /  50  40  40  30
OAKLAND, MD           64  80  63  80 /  40  30  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 13 COUNTIES.
OH...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 6 COUNTIES.
WV...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 3 NORTHERN COUNTIES.
MD...NONE.
&&

11/14
Hazardous weather outlook, May 22, 4:05 PM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SAT MAY 22 2004

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221017-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER
WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
405 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. THE PRIME THREAT IS DAMAGING WIND AND LARGE
HAIL. HOWEVER THE THREAT OF TORNADOES CANNOT BE RULED
OUT...PARTICULARLY OVER NORTHWESTERN PENNSYLVANIA.

THERE IS ALSO A THREAT OF FLOODING FROM HEAVY THUNDERSTORM RAINS.
SOME AREAS ALREADY HAVE FLOODING. ANY LOCATION GETTING MORE THAN 1
INCH OF RAIN CAN HAVE FLOODING. A FLOOD WATCH IS IN EFFECT FOR MANY
COUNTIES UNTIL 8 AM SUNDAY.

THERE CAN BE SHORT PERIODS OF FREQUENT LIGHTNING.

THE THUNDERSTORMS WILL BE SCATTERED ACROSS THE UPPER OHIO VALLEY
EARLY THIS EVENING. HOWEVER A COMPLEX OF THUNDERSTORMS MOVING
EASTWARD OUT OF INDIANA CAN CAUSE MORE NUMEROUS THUNDERSTORMS ACROSS
THE UPPER OHIO VALLEY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE
AGAIN ON SUNDAY AND MONDAY.  THE PRIMARY SEVERE THREAT WILL BE FROM
HAIL AND DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, May 22, 10:04 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            5 E LISBON              40.78N 80.67W
05/22/2004                   COLUMBIANA         OH   EMERGENCY MNGR

            SR 154 FLOODED FROM LITTLE BEAVER CREEK.

0930 PM     FLOOD            DARLINGTON              40.81N 80.42W
05/22/2004                   BEAVER             PA   EMERGENCY MNGR

            SR 51 FLOODED. SOME HOUSES STILL ISOLATED BY FLOODING
            FROM NORTH FORK LITTLE BEAVER CREEK.

0930 PM     FLOOD            3 W NEW CASTLE          41.00N 80.40W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            SEVERAL ROADS...INCLUDING NASHUA RD...STILL FLOODED FROM
            THE MAHONING RIVER.

0930 PM     FLOOD            ELLWOOD CITY            40.86N 80.28W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            SR 351 FLOODED FROM CONNEQUENESSING CREEK.

&&
Special weather statement, May 22, 10:13 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT SAT MAY 22 2004

PAZ007>009-013>016-020>023-029-030-230313-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
1013 PM EDT SAT MAY 22 2004

TORNADO WATCH #252 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FOREST           INDIANA          JEFFERSON
LAWRENCE         MERCER           VENANGO          WASHINGTON
WESTMORELAND

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.